Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 451, NWS Jackson, MS

August 3, 2012Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2012, 1:30 PM CDT for Clay County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 1:30 PM CDT (18:30 UTC)
Expired
Aug 3, 2012, 2:15 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 12:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS54 KJAN 031830
SVRJAN
MSC025-031915-
/O.NEW.KJAN.SV.W.0451.120803T1830Z-120803T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF MONTPELIER...

* UNTIL 215 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONTPELIER MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTPELIER BY 135 PM CDT...
  GRIFFITH BY 210 PM CDT...
  PALA ALTO BY 215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHEASTERN MISSISSIPPI.

&&

LAT...LON 3376 8873 3357 8872 3361 8902 3363 8902
      3364 8904 3375 8904 3376 8903 3376 8894
      3378 8893
TIME...MOT...LOC 1830Z 290DEG 14KT 3370 8899

$$

DHB
1 follow-up statement
131 
WWUS54 KJAN 031855
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT FRI AUG 3 2012

MSC025-031915-
/O.CON.KJAN.SV.W.0451.000000T0000Z-120803T1915Z/
CLAY MS-
155 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL CLAY COUNTY...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MONTPELIER MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRIFFITH AND PALA ALTO BY 215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHEASTERN MISSISSIPPI.

&&

LAT...LON 3376 8873 3357 8872 3364 8903 3376 8902
      3376 8894 3378 8893
TIME...MOT...LOC 1855Z 282DEG 12KT 3371 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:38 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 10:38 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT FRI AUG 3 2012

.UPDATE...WENT AHEAD AND INCREASED POPS FOR THIS AFTERNOON ACROSS THE
EASTERN HALF OF THE CWA...AS AN UPPER LEVEL DISTURBANCE WILL COMBINE
WITH A MOIST UNSTABLE AIR MASS TO SET OFF STORMS THAT WILL MOVE NORTH
TO SOUTH ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. THE ONLY OTHER CHANGE TO THE FORECAST WAS TO UPDATE THE
HOURLY TEMPS TO ACCOUNT FOR THE LATEST TRENDS. /27/

&&

.AVIATION...IFR CONDITIONS CONTINUE TO PREVAIL AT GTR THIS
MORNING...BUT THE CEILINGS SHOULD LIFT AND BECOME VFR BY 1530Z. THE
REMAINING SITES ARE VFR AND THAT SHOULD CONTINUE THROUGH MOST OF THE
PERIOD. THE EXCEPTION WILL BE AT GTR/JAN/MEI/HBG THIS AFTERNOON WHERE
IFR/MVFR WILL BE POSSIBLE DUE TO SCATTERED THUNDERSTORM ACTIVITY.
VFR CONDITIONS WILL RETURN TO ALL SITES BY THIS EVENING AS THE
CONVECTION DISSIPATES. S-SW WINDS WILL PREVAIL WITH A FEW GUSTS TO
15KTS POSSIBLE BEFORE SUBSIDING AT SUNSET. /15/

&&

.PREV DISCUSSION... /ISSUED 455 AM CDT FRI AUG 3 2012/

DISCUSSION...

TODAY THROUGH SATURDAY NIGHT...

VERY ISOLATED/LIGHT SHOWERS ALONG THE HWY 84 CORRIDOR EVIDENT ON
AREA RADARS WILL CONTINUE PUSHING SOUTH AND WEAKENING AS WE HEAD FOR
DAYBREAK...OTHERWISE QUIET CONDITIONS PREVAIL. THE ARKLAMISS REMAINS
ON THE EASTERN PERIPHERY OF ROBUST HIGH PRESSURE CENTERED OVER
N-CTRL TX THIS MORNING...AND LITTLE CHANGE IN THIS PATTERN IS
EXPECTED HEADED INTO THE FIRST PART OF THE WEEKEND. REGIONAL MODEL/
LOCAL WRF CONSENSUS IS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS FAR EASTERN AREAS BY LATE MORNING/EARLY AFTERNOON TODAY...
WITH SOME ADDITIONAL DEVELOPMENT A BIT FURTHER WEST TOWARD THE I-55
CORRIDOR THROUGH THE AFTERNOON. THIS ACTIVITY WILL BE HIGHLY TIED TO
DIURNAL HEATING AND SHOULD WEAKEN QUICKLY AS WE LOSE INSOLATION THIS
EVENING. 00Z SOUNDINGS REVEALED FAIRLY STEEP LAPSE RATES ACROSS THE
REGION WHICH LATEST HIGH RES MODELS SAY WILL PERSIST INTO TODAY.
COUPLED WITH 20-25KTS OF DEEP LAYER SHEAR ACROSS EASTERN/
NORTHEASTERN ZONES WE COULD SEE A STRONG STORM OR TWO DEVELOP
THROUGH THE AFTERNOON THAT WOULD POSE A WET MICROBURST RISK. WILL
DEFER ANY MENTION IN THE HWO/GRAPHICS UNTIL AFTER MORNING SOUNDING
ANALYSIS. HIGHEST HEAT INDEX VALUES TODAY WILL BE OVER NE LA/MS
DELTA WHERE READINGS MAY BRIEFLY REACH THE 103-105 DEGREE RANGE.

AS MENTIONED LITTLE CHANGE IN THE PATTERN IS EXPECTED ON SATURDAY
WITH ADDITIONAL SHOWER/THUNDERSTORM ACTIVITY DEVELOPING ACROSS THE
EASTERN TWO-THIRDS OF THE FA LATE MORNING/EARLY AFTERNOON. THE UPPER
RIDGE MAY TRY AND BUILD INTO THE TN VALLEY DURING THE DAY WHICH
WOULD FOCUS RAIN CHANCES ACROSS SOUTHEASTERN MS BEFORE CONVECTION
WANES HEADED INTO THE EVENING. NWP MODELS SUGGEST TAMER LAPSE
RATES/ATMOSPHERIC FLOW WILL BE IN PLACE SO IT APPEARS ANY STRONG
STORM RISK WILL BE LOWER THAN TODAY. A FEW ISOLATED SHOWERS MAY
PERSIST THROUGH SAT NIGHT SOUTH OF THE NATCHEZ TRACE.

MAV TEMPS/POPS LOOKED REASONABLE THIS PERIOD...ONLY ADJUSTMENT WAS
TO LOWER HIGHS A TOUCH ACROSS THE EAST EACH AFTERNOON TO ACCOUNT FOR
THE BETTER CHANCE OF OUTFLOW COOLED AIR. /BK/

SUNDAY THROUGH NEXT THURSDAY...

GLOBAL MODELS ARE IN AGREEMENT THAT THE SUBTROPICAL RIDGE AXIS WILL
CONTINUE TO EXTEND EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE
LOWER MS VALLEY AS WE GO FROM THE WEEKEND INTO EARLY NEXT WEEK.
TYPICAL MID SUMMER HEAT AND HUMIDITY CAN BE EXPECTED...THE GREATEST
FORECAST QUESTIONS WILL CONCERN SHORTWAVE ENERGY IN THE WESTERLIES...
AND TO WHAT DEGREE IT CAN BE DRAWN SOUTHWARD AROUND THE EAST SIDE OF
THE RIDGE.

FOR SUNDAY AND SUNDAY NIGHT...A STRONGER SHORTWAVE TROUGH IN THE
WESTERLIES MAY INFRINGE ON NORTHERN PORTIONS OF THE ARKLAMISS AND
HELP TO ENHANCE DIURNAL CONVECTIVE POTENTIAL. MEANWHILE...UPPER LEVEL
TROUGH CROSSING THE GULF OF MEXICO TO THE SOUTH OF THE RIDGE MAY HELP
TO ENHANCE CONVECTIVE COVERAGE OVER THE HATTIESBURG-MERIDIAN AREA. IN
THESE AREAS HAVE RAISED MAV MOS POPS A BIT...BUT HAVE CUT THEM SOME
OVER THE DELTA REGION WHERE THE RIDGE WILL HAVE STRONGER INFLUENCE
AND HELP TO INHIBIT CONVECTIVE DEVELOPMENT.

FOR MONDAY AND TUESDAY...A SURGE OF DRIER AIR WILL ATTEMPT TO WORK
ITS WAY AROUND THE EASTSIDE OF THE RIDGE WHICH WILL BEGIN TO
RETROGRADE. THIS COULD HELP TO EHNANCE MOISTURE CONVERGENCE AND FOCUS
CONVECTIVE POTENTIAL OVER SOUTHERN/EASTERN PORTIONS OF THE
ARKLAMISS.

TUESDAY NIGHT THROUGH NEXT FRIDAY...A TYPICAL EARLY AUGUST WEATHER
REGIME IS EXPECTED OVER THE ARKLAMISS WITH A HOT AND HUMID AIRMASS
ALONG WITH ISOLATED/SCATTERED DIURNAL THUNDERSTORM ACTIVITY. THERE
MAY ALSO BE INCREASING INTEREST CONCERNING "ERNESTO" IF THE TROPICAL
CYCLONE FOLLOWS THE CURRENT HHC FORECAST TRACK WHICH BRINGS IT TO
NEAR THE YUCATAN PENINSULA AND SOUTHERN GULF OF MEXICO LATE TUESDAY
NIGHT. NATIONAL GUIDANCE SUGGESTS IT WILL TRACK NORTHWEST FROM THERE
AND ENTER INTO THE WESTERN GULF OF MEXICO BY FRIDAY. THIS TRACK
WOULD KEEP "ERNESTO" WELL SOUTH OF THE ARKLAMISS...BUT ARKLAMISS
RESIDENTS SHOULD BE WARY OF ANY CHANGES IN THE FORECAST THINKING
OVER THE NEXT FEW DAYS. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  76  94  75 /  36  14  39  14
MERIDIAN      93  75  93  74 /  55  21  60  21
VICKSBURG     96  75  95  74 /  11   8  25  14
HATTIESBURG   95  76  93  75 /  41  14  47  24
NATCHEZ       94  75  94  74 /  13   9  25  15
GREENVILLE    95  77  96  76 /  21   9  27  10
GREENWOOD     94  76  96  76 /  35  14  38  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/15/BK/EC
Hazardous weather outlook, Aug 3, 8:37 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
837 AM CDT FRI AUG 3 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053-
059>061-041345-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
837 AM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS..

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ019-025>033-035>039-042>046-048>052-054>058-062>066-072>074-
041345-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
837 AM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCES COMBINES WITH A MOIST UNSTABLE AIR MASS TO SET
OFF STORMS THAT WILL MOVE NORTH TO SOUTH ACROSS THE AREA. THE MOST
INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AS WELL HAIL
UP TO THE SIZE OF QUARTERS. MANY STORMS WILL ALSO BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

In the hours before

Special weather statement, Aug 3, 1:02 PM CDT, 28 minutes before
MSZ031-038-039-046-031845-
WINSTON MS-NOXUBEE MS-LOWNDES MS-KEMPER MS-
102 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
102 PM CDT FRI AUG 3 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 30 TO 40 MPH WINDS WAS LOCATED FROM CRAWFORD TO NANIH WAIYA
AT 102 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHERN KEMPER...SOUTHWESTERN LOWNDES...NOXUBEE AND
SOUTHEASTERN WINSTON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3265 8838 3286 8892 3292 8892 3293 8899
      3329 8876 3329 8867 3339 8867 3331 8829
TIME...MOT...LOC 1802Z 297DEG 8KT 3332 8863 3291 8897
Special weather statement, Aug 3, 1:25 PM CDT, 5 minutes before
MSZ029-030-031910-
WEBSTER MS-CLAY MS-
125 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT FRI AUG 3 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF MONTPELIER AT 125 PM
CDT...MOVING EAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN CLAY AND NORTHEASTERN WEBSTER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3359 8881 3362 8914 3374 8914 3374 8904
      3376 8903 3376 8894 3381 8893 3381 8880
TIME...MOT...LOC 1825Z 272DEG 9KT 3371 8902

DHB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:02 PM CDTSpecial Weather StatementJANKemper, Noxubee43 min
Aug 3, 1:25 PM CDTSpecial Weather StatementJANClay45 min
Aug 3, 4:22 PM CDTSpecial Weather StatementJANLamar28 min
Aug 3, 5:12 PM CDTSpecial Weather StatementJANCovington28 min
Aug 3, 5:44 PM CDTSpecial Weather StatementJANJefferson Davis31 min
Aug 3, 5:48 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis42 min
Aug 3, 5:59 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence34 min
Aug 3, 6:31 PM CDTSpecial Weather StatementJANSimpson29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.